Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 64, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 17, 2000, 5:31 PM MDT for Union County, New Mexico. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 17, 2000, 5:31 PM MDT (23:31 UTC)
- Expired
- Jul 17, 2000, 6:30 PM MDT
- In force
- 59 min
- Issued by
- NWS Albuquerque, NM
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Union County, NM
The radar
The Amarillo radar (KAMA), 211 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 5:45 PM MDT | Hail 1 | Clayton, NM | |
| Jul 17, 5:55 PM MDT | Hail 1.5 | Moses, NM |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -327 J/kg
- Mixed-layer LCL
- 1806 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KABQ 172334
SVRABQ
NMC059-180030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
531 PM MDT MON JUL 17 2000
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
UNION COUNTY IN NORTHEAST NEW MEXICO
* UNTIL 630 PM MDT
* AT 527 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS FROM 38 MILES NORTH OF CLAYTON TO
JUST WEST OF GRENVILLE TO SOUTH OF PASAMONTE. MOVEMENT WAS
EAST AT AROUND 20 MPH.
* SEVERE THUNDERSTORMS WILL BE...
APPROACHING CLAYTON AT 630 PM MDT
SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. SEEK INDOOR SHELTER IN A STRONG BUILDING. AVOID WINDOWS!
HIGHS WINDS AND LARGE HAIL WITH THUNDERSTORMS CAN SPREAD QUICKLY
ACROSS OPEN RANGELAND. MOVE TO PROTECTED AREAS WHEN YOU SEE BLOWING
DUST...SUDDEN WIND AND LIGHTNING CHANGES...OR THE ARRcIVAL OF HAIL.
LAT...LON 3708 10332 3665 10378 3620 10384 3613 10345
3604 10305 3656 10308 3695 10302What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:27 PM MDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 17, 3:27 PM MDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 327 PM MDT MON JUL 17 2000 MODELS ARE IN GENERAL AGREEMENT WITH BUILDING 500 MB RIDGE OVER THE FOUR CORNERS AREA DURING THE NEXT FEW DAYS. 850-500 MB THICKNESS VALUES ARE LIKELY TO INCREASE...SUGGESTING A WARMING TREND WITH LOWER CHANCES OF PRECIPITATION. THE PRESENCE OF RESIDUAL LOW LEVEL MOISTURE WOULD SUGGEST AT LEAST A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...ESPECIALLY ALONG THE HIGHER TERRAIN. CURRENT THINKING IS THAT RIDGING WILL BE THE PREDOMINANT FEATURE THROUGH THE EXTENDED PERIOD. THE ETA AND AVN ARE MOST AGGRESSIVE WITH THICKNESS INCREASE. IT APPEARS THAT A COMPROMISE BETWEEN NGM AND ETA/AVN WOULD BE THE REASONABLE SOLUTION. ALSO...PREVIOUS DISCUSSION MENTION THAT MRF BUILDS A MASSIVE RIDGE WEST OF NM...SUGGESTING UNSEASONABLY WARM AND DRY CONDITIONS. WEIGHING THE IDEA THAT THE RIDGE WILL NOT BE AS STRONG OR WELL DEFINED...AND THE FACT THAT SUFFICIENT LOW LEVEL MOISTURE IS IN PLACE...AND HEATING WILL BE EFFECTIVE...SO WILL CONTINUE TREND OF PARTLY CLOUDY SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE EXTENDED. KMV ABQ BB 064/095 064/095 06.4 33222 SAF BB 059/089 057/090 059 33322 TCC BB 068/098 069/098 068 33211 .ABQ...NONE.
In the hours before
Local storm report, Jul 17, 1:39 PM MDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
139 PM MDT MON JUL 17 2000
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM MORA NM .88 INCH HAIL
07/17/00 MORA Dime to Nickel sized hail
covered the ground.
KMVLocal storm report, Jul 17, 3:13 PM MDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
313 PM MDT MON JUL 17 2000
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM RATON NM 1.00 INCH HAIL
07/17/00 COLFAX 1.00 - 1.25 INCH HAIL
REPORT BY PUBLIC IN RATON
KMV|Local storm report, Jul 17, 3:23 PM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
323 PM MDT MON JUL 17 2000
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM SPRINGER NM 1.00 INCH HAIL
07/17/00 COLFAX 0.88-1.00 INCH HAIL
REPORTED BY PD IN
SPRINGER
KMVThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:31 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Mora | 59 min |
| Jul 17, 4:28 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 62 min |
| Jul 17, 5:38 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 22 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.